On the completeness of the set of classical W-algebras obtained from DS reductions-algebras obtained from DS reductions

L. Fehér, L. O'Raifeartaigh, P. Ruelle, I. Tsutsui

Research output: Contribution to journalArticle

10 Citations (Scopus)


We clarify the notion of the DS - generalized Drinfeld-Sokolov - reduction approach to classical W-algebras. We first strengthen an earlier theorem which showed that an sl(2) embedding L {square subset}G can be associated to every DS reduction. We then use the fact that a W-algebra must have a quasi-primary basis to derive severe restrictions on the possible reductions corresponding to a give sl(2) embedding. In the known DS reductions found to data, for which the W-algebras are denoted by WLG-algebras and are called canonical, the quasi-primary basis corresponds to the highest weights of the sl(2). Here we find some examples of noncanonical DS reductions leading to W-algebras which are direct products of WLG-algebras and "free field" algebras with conformal weights Δ∈{0, 1/2, 1}. We also show that if the conformal weights of the generators of a W-algebra obtained from DS reduction are nonnegative Δ≥0 (which is the case for all DS reductions known to date), then the Δ≥3/2 subsectors of the weights are necessarily the same as in the corresponding WLG-algebra. These results are consistent with an earlier result by Bowcock and Watts on the spectra of W-algebras derived by different means. We are led to the conjecture that, up to free fields, the set of W-algebras with nonnegative spectra Δ>-0 that may be obtained from DS reduction is exhausted by the canonical ones.

Original languageEnglish
Pages (from-to)399-431
Number of pages33
JournalCommunications in Mathematical Physics
Issue number2
Publication statusPublished - May 1 1994


ASJC Scopus subject areas

  • Statistical and Nonlinear Physics
  • Mathematical Physics

Cite this